Skip to content

Being off testosterone

January 13, 2011

I started hormones over five months ago, but hesitate to say that I’m “five months on T” because there was a 4-week period during which I had no (synthetic) testosterone in my body. I needed to get a new prescription from my doctor, and went later than I should have (it was exam season); then I discovered that my insurance would cover part of the cost (yay!), and the paperwork took some time.

I noticed some people wondering what would happen if they skipped an injection or two, and I wanted to share my experience. What happened to me might not happen to everyone –I had been on T for only four months, and not everyone’s body works the same way– but I thought it was worth telling.

My body told me it was time for my next shot before I had even checked the calendar. It was the last week of school and despite being excited, I felt I lacked physical energy. I also had no appetite and started skipping meals, but I didn’t know if these things were due to my hormone levels or to the intense summer heat. I only confirmed that it was hormone-related when I re-started T and began to enjoy food and exercise again.

These changes (or reversal of changes) were only mildly disappointing, but I felt really frustrated that my voice was going back. I don’t think it happened to my average speaking voice, but before stopping I had been pushing into a lower, more resounding range –especially when I sang– and I couldn’t reach that anymore. I did regain the ability to sing higher. I had mourned the loss of that ability, but losing my new lower voice felt worse (so now I know that losing a high voice was worth it).

What really scared me was the prospect of getting a period (I had my last one two days after starting T). Towards the end of my no-T interval I had dreams that I was menstruating, and that freaked me out because I used to have those dreams immediately before actually getting a period. I was lucky, though, and it didn’t happen.

Although I’m frustrated to have gone backwards with my transition –now, three weeks after a shot, I’ve only just regained the changes I’d experienced– I appreciate the opportunity I had to rethink and confirm my decision. I am more certain than ever that this is the right choice for me, at least for now.

2 Comments leave one →
  1. January 15, 2011 5:33 pm

    Thanks for posting this! I never thought to discuss it but it’s a good idea. I went a couple of weeks once, earlier in my transition and I also felt somewhat of a regression in voice changes. So I understand your frustration. As for periods, that is so funny because I often used to have a dream like that the day before, and then I would get my period the next day.

    Now, I occasionally go 2 weeks just out of oversight or laziness (sometimes I don’t feel like going through the frustrating process with the stupid little bubbles in the t, having to start over etc after a day of work) and when that happens, I do feel more tired than usual. And it’s worse now that I’ve had my hysto because I have nothing in my body that is making hormones anymore. However, at least it doesn’t seem to affect my gained changes anymore.

    Anyway, thanks for sharing that! It’s interesting.

  2. January 17, 2011 9:52 pm

    Hey, just wanted to say. I started reading your blog about a month ago, from the very beginning, and it’s really helped me a lot. It’s kool to see that there are people out there who feel the same way I do. It’s even kooler that they’re also hispanic. I don’t know of any other hispanic/latin-american FTMs, and it’s nice to find someone I can relate to a little more. Reading your blog inspired me to start writing my own. Hopefully I can help someone like your blog helped me!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: